Pennsylvania, 2005

Cold in Pennsylvania, December 14, 2005

December 14, 2005 · NWS BGM · 8 events in 8 counties and zones

A large area of high pressure centered over southeast Canada brought arctic cold air to the area. Morning low temperatures were almost all below zero, with most between 5 below and 10 below zero.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A large area of high pressure centered over southeast Canada brought arctic cold air to the area. Morning low temperatures were almost all below zero, with most between 5 below and 10 below zero. Dozens of airports and cooperative stations broke the record low temperature for the day. Calm to light winds and snow cover helped the temperatures get as cold as they did. These were the coldest temperatures of the season up to this point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 13, 10:40 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 13, 10:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1040 PM EST TUE DEC 13 2005

.SHORT TERM (TNGT-THU)...
UPDATE TO DROP TEMPERATURES A LITTLE MORE. TEMPS RUNNING FROM A HIGH
OF AROUND PLUS 10 IN AND AROUND AVP TO 7 BELOW IN DELAWARE AND
BRADFORD COUNTIES. REST OF FORECAST LOOKS FINE WITH LIGHT TO CALM
WINDS AND CLEAR SKIES. A FEW CLOUDS IN FINGER LAKES WILL NOT AMOUNT
TO MUCH DUE TO DRY AIR AND DISTANCE FROM LAKE ONTARIO WITH THE LIGHT
FLOW.   TAC

SFC HIGH PRES RDG WILL BE OVER THE RGN TNGT WITH XCLNT RADIATIONAL
COOLING CONDITIONS. TEMPS WILL BE AT LEAST AS COLD AS LAST NGT, AND
PRBLY A FEW DEG COLDER. LINGERING LAKE CLDS ACRS THE FINGER LAKES
SHUD GRADUALLY DSPT. MINS GNRLY 0 TO 10 BLO MOST AREAS...AND RECORDS
AT SYR/BGM/AVP ARE IN JEOPARDY (SYR - ZERO IN 1989 BGM - ZERO IN
1976 AVP - 2 ABOVE IN 1976). WELL SEE PLENTY OF SUNSHINE ON WED
WITH MAXES A FEW DEG WARMER THAN TDA, THEN SOME PATCHY HIGH CLDS
TMRW NGT IN ADVANCE OF OUR NXT STORM.

SOME DIFFS IN THE MDLS WITH THIS SYSTEM FOR LATE THU INTO
FRIDAY. GFS IS THE COLDER MDL, AND FROM OUR VIEWPOINT IS PREFERRED
OVER THE WARMER NAM. BROUGHT CHC/LIKELY POPS INTO CNTRL AND WRN
ZONES DURING THE AFTN, BUT IT APPEARS THE PCPN WILL HOLD OFF UNTIL
AFTER 00Z FRI ACRS THE WRN CATSKILLS. WELL ISSUE A SPS INDICATING
POTNL FOR WINTERY WX WITH THIS PCKG. WANT TO BUY AS MUCH TIME AS
PSBL WITH THIS COMPLICATED SYSTEM BEFORE ISSUNG WATCHES...FEELING
HERE IS THAT WE COULD HOLD OFF TIL WED AFTN WITH THE WATCHES, AND
THEN GO TO WARNINGS (OR ADVISORIES) ON THE WED MID SHIFT, FOR A LATE
1ST PD/2ND PD EVENT. BUT IF MDLS ARE CONSISTENT, ISSUING THE WATCH
ON TNGTS MID SHIFT IS ALSO A PSBLTY.
&&

.AVIATION (14/00Z - 15/00Z)...
VFR CONDITIONS, WITH GENERALLY CLEAR SKIES AND LIGHT WINDS, ARE
EXPECTED THROUGHOUT THIS PERIOD.  THE ONLY SMALL FLY IN THE OINTMENT
ARE SOME LAKE CLOUDS HOVERING NEAR THE SOUTH SHORE OF LAKE ONTARIO.
LIGHT WIND FLOW AND VERY DRY AIR MASS SUGGESTS THAT THESE CLOUDS
WILL STAY OUT OF KSYR OVERNIGHT...BUT THERE IS A SMALL PROBABILITY
THAT THEY WILL BRUSH THIS TERMINAL WITH 3000-4000 FT CEILINGS FOR A
BRIEF TIME BEFORE 12Z.  -MJ
&&

.LONG TERM (THURSDAY NIGHT-FRIDAY)...
A COMPLEX STORM SYSTEM WILL BRING BEST CHCS FOR PRECIP WITH MIXED
PRECIPITATION THURSDAY NIGHT INTO FRIDAY. MODEL DIFFS SOMEWHAT WITH
TIMING, BUT MORE SO WITH TEMPERATURES AND THEREFORE PRECIPITATION
TYPE. AT THIS POINT, THE NAM IS THE WARMEST MODEL, BRINGING THE 0C
850 ISOTHERM ALL THE WAY INTO CENTRAL NEW YORK AT 0Z FRIDAY, WHILE
THE GFS HAS THE 0C LINE AT THE MASON DIXON LINE, BRIEFLY BRINING IT
NORTHWARD INTO CENTRAL NEW YORK OVERNIGHT. NAM IS QUITE A BIT WEAKER
WITH SFC LOW DEVELOPMENT NEAR NYC AT 12Z FRIDAY, NOT ALLOWING COLDER
AIR TO BE DRAWN IN FROM THE WEST. THIS FAR OUT AND WITH SO MUCH
UNCERTAINTY, WILL GO WITH MIXED PRECIP THURS NIGHT FOR MOST OF THE
FA, THEN BACK TO ALL SNOW ON FRIDAY. THE POSITION OF SFC LOW AND
WITH THE 700MB LOW CLOSING OFF OVER NYS, MAY BE TOO LATE FOR FA TO
RECEIVE SIGNIFICANT SNOWFALL. STILL HAVE ONE OR TWO MODEL RUNS
BEFORE WATCH DECISIONS NEED TO BE MADE.

OTHERWISE, THE REMAINDER OF THE EXTENDED PERIOD WILL FEATURE SOME
SNOW SHOWERS WITH CHCS FOR LAKE EFFECT SNOW SHOWERS AS WELL.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...SPS ISSUED FOR POTNL WINTER STORM THU NGT/FRI.
.PA...SPS ISSUED FOR POTNL WINTER STORM THU NGT/FRI.

&&
Hazardous weather outlook, Dec 13, 2:46 AM EST, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
246 AM EST TUE DEC 13 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
246 AM EST TUE DEC 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COMPLEX AREA OF LOW PRESSURE WILL AFFECT THE REGION THURSDAY
AFTERNOON THROUGH FRIDAY AND BRING SNOW TO CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA. THURSDAY NIGHT, THE SNOW COULD MIX WITH OR
CHANGE TO SLEET AND FREEZING RAIN IN THE SUSQUEHANNA REGION,
CATSKILLS, POCONOS AND THE REST OF NORTHEAST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RRM

In the hours before

Special weather statement, Dec 13, 9:00 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EST TUE DEC 13 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141100-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
900 PM EST TUE DEC 13 2005

...ANOTHER ROUND OF WINTRY WEATHER IS LIKELY THURSDAY NIGHT AND
FRIDAY...

A COMPLEX STORM SYSTEM WILL APPROACH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA LATE THURSDAY AND THURSDAY NIGHT. SNOW ASSOCIATED WITH
THIS STORM IS EXPECTED TO SPREAD ACROSS THE REGION LATE THURSDAY
AFTERNOON INTO THURSDAY EVENING. SLEET MAY MIX WITH THE SNOW ON
THURSDAY NIGHT, WITH THE POSSIBILITY OF FREEZING RAIN ACROSS
NORTHEAST PENNSYLVANIA. THE MIXED PRECIPITATION IS EXPECTED TO CHANGE
BACK TO ALL SNOW ON FRIDAY.

DUE TO THE COMPLEX NATURE OF THIS STORM, IT IS TOO EARLY TO
ACCURATELY PREDICT THE SNOW AND ICE AMOUNTS EXPECTED. THIS STORM HAS
THE POTENTIAL TO PRODUCE HAZARDOUS TRAVEL CONDITIONS, DUE TO
SIGNIFICANT SNOW AND ICE ACCUMULATIONS THURSDAY NIGHT AND FRIDAY. IF
THE OCCURRENCE OF A MAJOR WINTER STORM BECOMES MORE CERTAIN, THEN
WINTER STORM WATCHES WOULD BE ISSUED WITH LATER FORECASTS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS POTENTIAL
WINTER STORM. LISTEN TO NOAA WEATHER RADIO FOR THE LATEST UPDATES, OR
VISIT OUR WEBSITE AT WEATHER.GOV.

RHB/MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Bradford

When
December 14, 2:00 AM EST to 9:00 AM EST
Where
Bradford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lackawanna

When
December 14, 2:00 AM EST to 9:00 AM EST
Where
Lackawanna forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Cold/Wind Chill, Luzerne

When
December 14, 2:00 AM EST to 9:00 AM EST
Where
Luzerne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Wayne

When
December 14, 2:00 AM EST to 9:00 AM EST
Where
Northern Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pike

When
December 14, 2:00 AM EST to 9:00 AM EST
Where
Pike forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Wayne

When
December 14, 2:00 AM EST to 9:00 AM EST
Where
Southern Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Cold/Wind Chill, Susquehanna

When
December 14, 2:00 AM EST to 9:00 AM EST
Where
Susquehanna forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wyoming

When
December 14, 2:00 AM EST to 9:00 AM EST
Where
Wyoming forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488564, 5488565, 5488566, 5488567, 5488568, 5488569, 5488570, 5488571.